Everlywell makes lab testing easy and convenient with at-home collection and digital results in days. Learn More

Skin rash and HIV: what you need to know

Medically reviewed by Neka Miller, PhD on July 10, 2020. To give you technically accurate, evidence-based information, content published on the Everlywell blog is reviewed by credentialed professionals with expertise in medical and bioscience fields.


Notice an unusual skin rash and concerned it might be due to HIV?

HIV, or human immunodeficiency virus, is a sexually transmitted infection that can trigger skin changes. So continue reading to learn more about HIV-related rashes, other possible symptoms of HIV, and more. (To easily check for HIV from the privacy of home, use the Everlywell HIV Test.)

What are some common types of skin rash?

Before we discuss HIV-related rashes, it’s important to note that skin rashes can occur for many possible reasons. They may develop due to a viral infection (including HIV, as well as other viruses), allergens, immune system disorders, certain medications, and more.

The most common type of skin rash is atopic dermatitis. This is an ongoing chronic condition that causes areas of the skin to be red and itchy. Typically, this happens in patches on the neck, hands, feet, ankles, upper body, and limbs. It’s common for atopic dermatitis to flare up before mellowing out for a while, and it can usually be reduced by avoiding irritants and applying soothing creams and lotions.

HIV rash

In people with HIV, possible causes of rash are acute HIV infection (the early stage of the infection) and certain medications used for HIV treatment.

Skin rash due to acute HIV infection

The first stage of an HIV infection is known as a primary infection or acute HIV. This stage can be accompanied by a variety of symptoms, including a skin rash. People normally begin to show early signs of HIV roughly 2-4 weeks after the initial infection and can last for 1-2 weeks while the body tries to fight the virus. In this stage, HIV is multiplying and highly infectious.

Skin rashes can occur as one of the early symptoms of HIV or a later symptom later. In some cases, they can appear similar to boils with pink breakouts. They may also appear flat with small red bumps. About 90% of people with HIV will develop a rash or some other skin condition at some point during the viral infection.

Is an HIV rash itchy?

According to the U.S. Department of Health and Human Services, the rash can sometimes be itchy, red, and painful.

Rashes are most common on the abdomen, arms, legs, and face and can coincide with flu-like symptoms. Other possible HIV-related skin changes include:

  • Bumpy skin
  • Blotches on the skin
  • Blotches under the skin or inside the eyelids, nose, or mouth
  • White spots or unusual blemishes in the throat, in the mouth, or on the tongue

HIV symptoms

In addition to skin changes, signs and symptoms of HIV can include:

  • Diarrhea
  • Enlarged liver or spleen
  • Fever
  • Enlarged or swollen lymph nodes
  • Headache
  • Muscle pain
  • Nausea and vomiting
  • Neurologic symptoms
  • Prolonged sore throat
  • Thrush, a common fungal infection of the mouth caused by Candida, a yeast-like fungus

A person who is infected with HIV (and isn’t receiving treatment) may not experience any symptoms for 8-10 years or more. This is referred to as an asymptomatic HIV infection, and it can vary in length depending on the individual. But eventually, if the infection isn’t treated, an HIV infection can progress to acquired immunodeficiency syndrome—or AIDS.

Testing for HIV is an effective way to determine if you have this infection—and can easily be done from the privacy and comfort of home with the Everlywell at-home HIV Test.

Rash due to HIV medication

A skin rash can also be caused by HIV medication. In these cases, the rash will usually clear up within a few days or weeks. However, in some cases, if HIV medicine is causing an ongoing rash, your healthcare provider might switch you to an alternate medication.

In rare cases, a rash can be a sign of a hypersensitivity reaction. This can be a life-threatening allergic reaction to medication and can include additional symptoms like dizziness, lightheadedness, and difficulty breathing. SJS, or Stevens-Johnson syndrome, is a rare hypersensitivity reaction that’s been linked to certain HIV medicines.

Healthcare providers typically alert people taking HIV medicine to the possibility of SJS, and provide education around potential symptoms—which can include flu-like symptoms, rash, and painful blisters that can spread around the body.

Next steps

If you’re experiencing the skin-related symptoms described here (or other signs of HIV), getting tested can let you know if your symptoms may be due to an HIV infection. Use our HIV test kit to check for HIV from the privacy and convenience of your home.

You just collect a small sample of blood with a quick finger prick, then send that sample to a lab for analysis (a prepaid shipping label is included with the kit). You’ll then get to view your results easily on our secure, online platform.


What is the difference between HIV and AIDS?

HIV and sore throat


References

1. Slide show: Common skin rashes. Mayo Clinic. URL. Accessed July 10, 2020.

2. Acute HIV Infection. AIDS Info. URL. Accessed July 10, 2020.

3. HIV/AIDS. Mayo Clinic. URL. Accessed July 10, 2020.

4. Side Effects of HIV Medicines. AIDS Info. URL. Accessed July 10, 2020.

5. AIDS Signs and Symptoms. UCSF Health. URL. Accessed July 10, 2020.

6. AIDS Info. HIV and Rash. URL. Accessed July 10, 2020.

7. Chaponda M, Pirmohamed M. Hypersensitivity reactions to HIV therapy. Br J Clin Pharmacol. 2011;71(5):659-671. doi:10.1111/j.1365-2125.2010.03784.x